Try it
Pediatrics · Neonatology: acute bilirubin encephalopathy
Sample itemA 5-day-old term breastfed baby is lethargic, hypotonic and sucks poorly, with deep jaundice and a total bilirubin well above the exchange line. What should be done?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Start intensive phototherapy and arrange an urgent exchange transfusion
Lethargy, hypotonia and poor suck with a very high bilirubin are early signs of acute bilirubin encephalopathy, a medical emergency. Intensive phototherapy and preparation for exchange transfusion should start at once, because early encephalopathy is reversible but later stages are not.
Option by option
A. Start intensive phototherapy and arrange an urgent exchange transfusion (correct)
Correct. Neurological signs plus a very high bilirubin call for urgent exchange transfusion.
B. Stop breastfeeding and observe
Stopping feeds does not remove bilirubin and may worsen dehydration.
C. Continue routine phototherapy and review in the morning
Routine phototherapy and delay risk irreversible kernicterus.
D. Give phenobarbitone
Phenobarbitone acts too slowly and does not treat an acute crisis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?